Tennessee, 2014Flash Flooding and Hail in Tennessee, August 17 to 18, 2014
August 17 to 18, 2014 · NWS MEG · 6 events in 4 counties and zones
An upper level low pressure system tracked southeastward from the St. Louis area through the Mid-South on August 17th-18th, 2014.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system tracked southeastward from the St. Louis area through the Mid-South on August 17th-18th, 2014. The upper level low interacted with daytime heating to produce showers and thunderstorms across the area during the afternoon and evening hours on both days. Some storms became severe producing large hail and flash flooding. The storms diminished after sunset due to the loss of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 17, 1:56 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 17, 1:56 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN AUG 17 2014
.DISCUSSION...
SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS
NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS
THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT
DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S
TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH
MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS
NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA.
A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON.
THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE
STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST
AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY
RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM
FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE
THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A
COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH
HIGHS EXPECTED TO BE AROUND 90.
ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM
ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI.
ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY
FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS.
TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE
LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY
TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE REGION DURING THIS TIME.
BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE
REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER
LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL
REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A
RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY
NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS
THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A
NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO
SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT.
ARS
&&
.AVIATION...
18Z TAF CYCLE (17/18Z-18/18Z)
VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS
LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER
18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW
CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT
DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND
AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR
18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10
KTS.
JCL
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 17, 3:43 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT SUN AUG 17 2014
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT SUN AUG 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS
WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY
THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN
PORTIONS OF THE MID SOUTH TODAY.
JLH
Flash Flood, Carroll
- When
- August 17, 2:58 PM CST to 5:00 PM CST
- Where
- Carroll County, 0.71 mi SSE of Hollow Rock to 0.2 mi WSW of Hollow Rock
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.020, -88.275
Showers and thunderstorms remained nearly stationary over Hollow Rock for over an hour. As a result, the fire station was flooded. In addition, the intersections of Highway 641 and Mill Street as well as Highway 641 and Main Street were impassable due to flooding.
Hail, Carroll
- When
- August 17, 3:50 PM CST to 4:00 PM CST
- Where
- Carroll County, Howley
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.880, -88.530
Flash Flood, Lauderdale
- When
- August 17, 6:58 PM CST to 7:30 PM CST
- Where
- Lauderdale County, 1.02 mi W of Halls to 2.37 mi NE of Curve
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.871, -89.418
Slow moving thunderstorms produced some flash flooding across Eastern Lauderdale County. Highway 209 between Gates and Halls was closed due to flash flooding as well as Highway 19 near Durhamville.
Flash Flood, Lauderdale
- When
- August 18, 11:45 AM CST to 2:30 PM CST
- Where
- Lauderdale County, Durhamville to 1.54 mi E of Durhamville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.670, -89.500
Slow moving showers and thunderstorms produced additional flash flooding across Eastern Lauderdale County a day after thunderstorms had already produced flash flooding. As a result, Highway 19 was flooded again near Durhamville. In addition, roads near the Autumn Hills community were flooded.
Flash Flood, Madison
- When
- August 18, 12:00 PM CST to 2:30 PM CST
- Where
- Madison County, 2.55 mi NNW of Fairview to 1.78 mi NW of Spring Creek
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 35.805, -88.864
Slow moving thunderstorms produced flash flooding across North Jackson. As a result, the intersection of Ridgecrest Road and Henderson Road was closed due to flooding. In addition, a portion of East University Parkway was washed out.
Flash Flood, Haywood
- When
- August 18, 1:14 PM CST to 2:30 PM CST
- Where
- Haywood County, 1.78 mi ESE of Toulon to 1.27 mi ENE of Oakview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.716, -89.393
Slow moving thunderstorms produced flash flooding across Western Haywood County. As a result, the intersection of Highway 19 and Old Highway 19 was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17, 2014$9.8 million · 72 kt wind · 26 events
- Flash Flooding and Damaging Winds in Arkansas, August 17 to 18, 2014$1.7 million · 58 kt wind · 14 events
- Hail and Damaging Winds in Kansas, August 17, 2014$700,000 · 4.25 in hail · 9 events
- Hail and Damaging Winds in Nebraska, August 17, 20144 injured · $48,000 · 2.75 in hail · 25 events
- Tornadoes and Damaging Wind in Kentucky, August 17, 2014$77,000 · EF1 · 3 events
- Hail in South Dakota, August 17, 2014$100,000 · 4.25 in hail · 1 event
- Hail and Damaging Winds in North Dakota, August 17, 2014$50,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strike in Georgia, August 17 to 18, 2014$21,000 · 50 kt wind · 13 events
- Damaging Winds in Arizona, August 17, 2014$25,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 17, 20141.5 in hail · 17 events
- Damaging Wind in Alabama, August 17, 2014$20,000 · 52 kt wind · 1 event
- Flash Flooding and Heavy Rain in Minnesota, August 17 to 18, 2014$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540919, 540920, 540921, 540922, 540924, 540923.